I take two different types of insulin. One is a long-lasting insulin (Lantus) that I inject once a day. I draw 28 units from a vial. The other (NovoLog) is a quick- acting insulin that I inject before meals, at 10 units per injection.
The NovoLog was in easy to use injector pens but when I ran out of those, the vials are much cheaper, so I switched to drawing those 10 units from a vial, using single-use syringes.
So, the first day using the vials for both meds, I dutifully inject both before breakfast. That morning's blood sugar reading was a very respectable 113.
Less than three hours later my stomach was growling, which is much sooner than usual for me to feel even a little bit hungry. But, I chalk it up to 'no big deal' and decide to check my sugar level (as I always do before meals) and fix myself a PB&J sammich to eat after the pre-lunch injection. I was very surprised to see that my sugar level had dropped to 56. Not good. Mid-day readings usually run between 90-120 for me. Still... no big deal, think I. I do the NovoLog injection and start eating lunch.
Before I'm half-way done with my sandwich I start shaking and sweating and getting woozy. That's happened a few times before and it means my sugar level is too low, but it usually happens because I didn't eat enough or I've waited too long since the last meal. So, I get some OJ and chug down 4 or 5 ounces to bring up my sugar level. I'm getting nervous because the symptoms are NOT getting better... and then it hits me... I've OD'd my stupid self on NovoLog. Instead of drawing 10 units, I drew 28 like I was used to doing with the Lantus vial. And then I did it again before lunch. So I've used 56 units instead of 20. I'm thinking I might die. I open a bottle of Coke and sip it quickly while my sister is heating up a bowl of spaghetti and then I start to devour that while trying really hard not to go into full-blown panic mode. It takes almost half an hour before the shaking and sweating start to subside. I finish half the Coke, wait about ten minutes and check blood sugar again. With a sigh of relief, I see it's reading 119. I skip the third injection before dinner because I've already had almost double what I should have taken all day and my sugar level had dropped to 70 by 4:30. This is a great excuse for stuffing my face with more spaghetti and another half Coke and some grapes for dessert. At 7:00 blood sugar is 146. At 11:15 it's 112 so I have a few cashews and hope that's enough to keep me from going into a coma while I'm sleeping. Need I say I didn't sleep well? Need I say I am being very, very careful about measuring doses? p.s. I have Medicaid now, so that's helping financially. Still in search of competent medical practitioners. Still wondering how I got to be so stupid.